I realized I haven’t been writing too much about what’s be going on with me. I was diagnosed in September with probable Bi-polar Disorder leaning towards Mania. The Mania was keeping me up late every night and getting me up early. It was like the Mania would take my tired body along for the ride, it was completely controlling me and I didn’t like how I felt. I knew it wasn’t right. I couldn’t stop thinking, ever, and no sleep medicines were working. I talked a mile a minute too. And I would eat late at night, not because I was hungry, but because my mind wanted me to stay up longer and who could fall asleep while they were eating Ben & Jerry’s, right?
When I saw my psychiatrist he put me on Abilify. I didn’t start it until after we came home from Cleveland to visit my in-laws. I’m always afraid when I start a new drug how it’s going to make me feel, so I didn’t want to try it until after we came home.
So I started taking it and it seemed like there was no effect at all. Two weeks into it or so, I began having muscle spasms in my in two fingers in my left hand. My upper legs felt very week, I couldn’t walk very well at all, and to top it off I was having a Costochondritis flare-up! I couldn’t ever get comfortable in bed, standing, walking, breathing, anywhere. I wanted to crawl out of my skin and slip into a better body. The day before I had my next psychiatric appointment, more of my body was starting to spasm. I was starting to think the worse, you just can’t help it: MS or that the Lupus was attacking my Central Nervous System.
I finally looked up the side effects of Abilify and find: “Stop using Abilify and call your doctor at once if you are experiencing any of these serious side effects: jerky muscle movements you cannot control and sudden numbness or weakness.” Why didn’t I think of looking up the side effects before?
The next day I had an appointment with my psychiatrist. I was spasming so much, even my teeth were chattering and I was not cold. I felt like I looked like a heroin attack waiting for her next fix. He took me off the Abilify and put me on Cogentin which is a drug given with other drugs to help with their side effects. I hate taking one drug to help me take another! Cogentin helps with muscle spasms and is often given to people with Parkinson’s Disease.
I went off the Abilify and started taking the Cogentin. It helped the spasms a lot but almost immediately I was experiencing a lot of confusion and memory problems. It felt like I had become an Alzheimer’s patient over night. My memory was shot. Every time I left the room to get something I wouldn’t remember why I had gone there. I kept losing my train of thought, even while tweeting, and I couldn’t find the right words any more. This wasn’t just once or twice a day, it was every time, all day long. And my vision was blurred like I could no longer see small print without taking off my glasses, and even then it was hard. One day I put on two pairs of underwear. I was even getting colors mixed up! The worst was when I went to go into my bathroom and I opened up the linen closet instead! (You can laugh now, it’s okay)
Sure enough these are the side effects of Cogentin. I called my doctor and he dropped me down from 3 .5 mg a day to a half at bedtime and a half at night. His schedule is so crazy the earliest so far he can see me is November 5th! Even drastically dropping down wasn’t doing the trick for me. Wednesday afternoon I was napping and I swear to God I thought it was morning. I was dozing and kept thinking what am I going to make for my son’s lunch this morning, what will the weather be like? I didn’t remember putting my son to bed. My alarm woke me up at 5:30 p.m. but I was so sure it was the middle of the night I thought I had screwed up my clock. At around ten to six’o’clock Tyler and Grant came walking in the door from school. I realized then that it was early evening and I felt so upset and disoriented. Grant had left early to pick up Tyler and suddenly I am realizing that I have to make DINNER and try not to freak out in front of my child. I felt so weird the whole night, like I was in some sort of alternative universe. I went to bed at 9:30, wanting to feel normal again.
My doctor wants me to drop down the Cogentin even further to a half a day and a Benadryll at night. What sucks about this is now I have to start all over again with a new bi-polar drug. What fun side effects will I have then?